Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 59, NWS Quad Cities, IA

May 19, 1998Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 1998, 5:43 PM CDT for Putnam County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1998, 5:43 PM CDT (22:43 UTC)
Expired
May 19, 1998, 6:35 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Putnam County, IL

The radar

The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:15 PM CDTThunderstorm WindMagnolia, ILStrong thunderstorm winds downed trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2752 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS1 KMLI 192245 RRA
SVRMLI
ILC155-192335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 635 PM CDT

* AT 543 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES SOUTHEAST OF PRINCETON OR 5 MILES SOUTHWEST OF GRANVILLE
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANVILLE                                  AROUND 550 PM CDT
  STANDARD                                   AROUND 605 PM CDT
  MC NABB                                    AROUND 605 PM CDT
  MT PALATINE                                AROUND 615 PM CDT
  MAGNOLIA                                   AROUND 620 PM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:30 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 19, 1:30 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT TUE MAY 19 1998

THE 18Z MESOANALYSIS INDICATES CAPES FROM 2-5KJ/KG AND A COLD FRONT
MARCHING INTO NORTHEAST IA...NORTHERN IL. THIS WILL BE THE TRIGGER TO
GIVE US ACTIVE TSRA THIS AFTERNOON. JUST GOT A CALL FROM SPC FOR A
WATCH...SO WILL KEEP THIS SHORT.

THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED
REALITY. THEY ARE IN GOOD AGREEMENT ON PUSH FRONT SOU:TH INTO CENTRAL
IL/MO BY MORNING WITH TSRA ALONG AND AHEAD OF IT. WILL HAVE TO WATCH
FOR HAIL AND DOWNBURSTS WITH SUCH HIGH CAPES.

HELGESON

In the hours before

Local storm report, May 19, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0525 PM    JUST S OF STRONGHURST     IL   FUNNEL
05/19/98   HENDERSON

0525 PM    TERRA HAUTE               IL   FUNNEL
05/19/98   HENDERSON
Local storm report, May 19, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0525 PM    JUST S OF STRONGHURST     IL   FUNNEL
05/19/98   HENDERSON

0525 PM    TERRA HAUTE               IL   FUNNEL
05/19/98   HENDERSON
Special weather statement, May 19, 5:28 PM CDT, 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-200225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 PM CDT TUE MAY 19 1998

...SEVERE WEATHER SLOWLY SHIFTING SOUTHWARD...

THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM
WATCH 370: BUCHANAN...DELAWARE...DUBUQUE AND JACKSON. THE THREAT OF
SEVERE WEATHER CONTINUES ALONG AND SOUTH OF A CEDAR RAPIDS TO
CLINTON LINE.

THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM
WATCH 368: JO DAVIESS...STEPHENSON...CARROLL AND WHITESIDE.
THE THREAT OF SEVERE WEATHER CONTINUES ALONG AND SOUTH OF A
PRINCETON TO QUAD CITY LINE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

BERG
Special weather statement, May 19, 5:28 PM CDT, 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-200225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 PM CDT TUE MAY 19 1998

...SEVERE WEATHER SLOWLY SHIFTING SOUTHWARD...

THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM
WATCH 370: BUCHANAN...DELAWARE...DUBUQUE AND JACKSON. THE THREAT OF
SEVERE WEATHER CONTINUES ALONG AND SOUTH OF A CEDAR RAPIDS TO
CLINTON LINE.

THE FOLLOWING COUNTIES HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM
WATCH 368: JO DAVIESS...STEPHENSON...CARROLL AND WHITESIDE.
THE THREAT OF SEVERE WEATHER CONTINUES ALONG AND SOUTH OF A
PRINCETON TO QUAD CITY LINE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

BERG
Local storm report, May 19, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0526 PM    4 E LA HARPE              IL   TORNADO
05/19/98   MC DONOUGH
Local storm report, May 19, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0526 PM    4 E LA HARPE              IL   TORNADO
05/19/98   MC DONOUGH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:10 PM CDTSevere Thunderstorm WarningDVNRock Island35 min
May 19, 4:18 PM CDTSevere Thunderstorm WarningDVNHenry, Whiteside62 min
May 19, 4:56 PM CDTTornado WarningDVNHenry34 min
May 19, 4:58 PM CDTTornado WarningDVNBureau47 min
May 19, 5:19 PM CDTTornado WarningDVNMcDonough51 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningDVNMcDonough49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.